Alert archive / New York / Freeze Warnings in 2012

Freeze Warning 3, NWS Binghamton, NY

April 5, 20124 counties in New York; Lackawanna County, Luzerne County, Pennsylvania

NWS Binghamton, NY issued this freeze warning at Apr 5, 2012, 10:25 AM EDT for 4 counties in New York; Lackawanna County, Luzerne County, Pennsylvania. It took effect at Apr 6, 2012, 2:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2012, 10:25 AM EDT (14:25 UTC)
In effect from
Apr 6, 2012, 2:00 AM EDT
Expired
Apr 6, 2012, 10:00 AM EDT
In force
8 hr
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY, Yates County, NY, Lackawanna County, PA, Luzerne County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WWUS71 KBGM 051425
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT THU APR 5 2012

...FREEZE WARNING IN EFFECT FOR PORTIONS OF NORTHEAST
PENNSYLVANIA AND CENTRAL NEW YORK LATE TONIGHT INTO FRIDAY
MORNING...

.COLD CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE AREA TONIGHT.
TEMPERATURES WILL FALL INTO THE 20S ACROSS MUCH OF THE WARNING AREA.

NYZ015>018-PAZ044-047-061400-
/O.NEW.KBGM.FZ.W.0003.120406T0600Z-120406T1400Z/
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-LACKAWANNA-LUZERNE-
INCLUDING THE CITIES OF...PENN YAN...SENECA FALLS...AUBURN...
SYRACUSE...SCRANTON...WILKES-BARRE...HAZLETON
1025 AM EDT THU APR 5 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY. 

* LOCATIONS...FINGER LAKES... WYOMING AND LACKAWANNA VALLEYS.

* HAZARDS...TEMPERATURES WILL FALL TO THE MID 20S TO LOWER 30S.

* TIMING...LATE TONIGHT THROUGH ABOUT 9 AM. 

* IMPACTS...ANY SENSITIVE VEGETATION WELL AHEAD OF NORMAL GROWING
  PACE DUE TO WARM WEATHER EARLIER IN THE SPRING WILL BE
  VULNERABLE TO BELOW FREEZING TEMPERATURES LATE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MSE
4 follow-up statements
460 
WWUS71 KBGM 051918
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 PM EDT THU APR 5 2012

...FREEZE WARNING IN EFFECT FOR PORTIONS OF NORTHEAST
PENNSYLVANIA AND CENTRAL NEW YORK LATE TONIGHT INTO FRIDAY
MORNING...

.COLD CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE AREA TONIGHT.
TEMPERATURES WILL FALL INTO THE 20S ACROSS MUCH OF THE WARNING
AREA.

NYZ015>018-PAZ044-047-060330-
/O.CON.KBGM.FZ.W.0003.120406T0600Z-120406T1400Z/
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-LACKAWANNA-LUZERNE-
318 PM EDT THU APR 5 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
FRIDAY...

* LOCATIONS...FINGER LAKES OF NEW YORK... WYOMING AND LACKAWANNA
  VALLEYS IN NORTHEAST PENNSYLVANIA.

* HAZARDS...TEMPERATURES WILL FALL TO THE MID AND UPPER 20S.

* TIMING...LATE TONIGHT THROUGH ABOUT 9 AM.

* IMPACTS...ANY SENSITIVE VEGETATION WELL AHEAD OF NORMAL 
  GROWING PACE DUE TO WARM WEATHER EARLIER IN THE SPRING WILL BE 
  VULNERABLE TO BELOW FREEZING TEMPERATURES LATE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MSE
774 
WWUS71 KBGM 060234
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1034 PM EDT THU APR 5 2012

...FREEZE WARNING IN EFFECT FOR PORTIONS OF NORTHEAST
PENNSYLVANIA AND CENTRAL NEW YORK LATE TONIGHT INTO FRIDAY
MORNING...

.COLD CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE AREA TONIGHT.
TEMPERATURES WILL FALL INTO THE 20S ACROSS THE WARNING AREA.

NYZ015>018-PAZ044-047-061400-
/O.CON.KBGM.FZ.W.0003.120406T0600Z-120406T1400Z/
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-LACKAWANNA-LUZERNE-
INCLUDING THE CITIES OF...PENN YAN...SENECA FALLS...AUBURN...
SYRACUSE...SCRANTON...WILKES-BARRE...HAZLETON
1034 PM EDT THU APR 5 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
FRIDAY...

* LOCATIONS...EASTERN FINGER LAKES OF NEW YORK... AND LUZERNE AND
  LACKAWANNA COUNTIES IN NORTHEAST PENNSYLVANIA.

* HAZARDS...TEMPERATURES WILL FALL TO THE MID AND UPPER 20S.

* IMPACTS...ANY SENSITIVE VEGETATION...WELL AHEAD OF NORMAL
  GROWING PACE DUE TO WARM WEATHER IN MARCH...WILL BE VULNERABLE
  TO BELOW FREEZING TEMPERATURES LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
238 
WWUS71 KBGM 060758
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
358 AM EDT FRI APR 6 2012

...FREEZE WARNING IN EFFECT FOR PORTIONS OF NORTHEAST
PENNSYLVANIA AND CENTRAL NEW YORK LATE TONIGHT INTO FRIDAY
MORNING...

.COLD CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE AREA TONIGHT.
TEMPERATURES WILL FALL INTO THE 20S ACROSS THE WARNING AREA.

NYZ015>018-PAZ044-047-061400-
/O.CON.KBGM.FZ.W.0003.000000T0000Z-120406T1400Z/
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-LACKAWANNA-LUZERNE-
358 AM EDT FRI APR 6 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* LOCATIONS...EASTERN FINGER LAKES OF NEW YORK... AND LUZERNE 
  AND LACKAWANNA COUNTIES IN NORTHEAST PENNSYLVANIA. 

* HAZARDS...TEMPERATURES WILL FALL TO THE MID AND UPPER 20S.

* IMPACTS...ANY SENSITIVE VEGETATION...WELL AHEAD OF NORMAL 
  GROWING PACE DUE TO WARM WEATHER IN MARCH...WILL BE VULNERABLE 
  TO BELOW FREEZING TEMPERATURES LATE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
835 
WWUS71 KBGM 061407
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1007 AM EDT FRI APR 6 2012

NYZ015>018-PAZ044-047-071415-
/O.EXP.KBGM.FZ.W.0003.000000T0000Z-120406T1400Z/
/O.NEW.KBGM.FZ.W.0004.120407T0600Z-120407T1500Z/
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-LACKAWANNA-LUZERNE-
INCLUDING THE CITIES OF...PENN YAN...SENECA FALLS...AUBURN...
SYRACUSE...SCRANTON...WILKES-BARRE...HAZLETON
1007 AM EDT FRI APR 6 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 11 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 11 AM EDT SATURDAY. 

* LOCATIONS...EASTERN FINGER LAKES OF NEW YORK... AND LUZERNE 
  AND LACKAWANNA COUNTIES IN NORTHEASTERN PENNSYLVANIA. 

* HAZARDS...TEMPERATURES WILL FALL TO THE MIDDLE AND UPPER 20S.

* IMPACTS...ANY SENSITIVE VEGETATION...WELL AHEAD OF NORMAL 
  GROWING PACE DUE TO WARM WEATHER IN MARCH...WILL BE VULNERABLE 
  TO BELOW FREEZING TEMPERATURES LATE TONIGHT AND EARLY SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MJ

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this freeze warning went out at Apr 5, 6:37 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 5, 6:37 AM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
637 AM EDT THU APR 5 2012

.SYNOPSIS...
QUIET WEATHER IS EXPECTED THROUGH THE WEEKEND UNDER HIGH PRESSURE.
THE DAYS WILL BE SEASONABLE OR PERHAPS A LITTLE COOLER THAN
NORMAL...AND BREEZY. NIGHTS WILL BE COLD..WITH LOWS RANGING FROM
THE MID 20S TO AROUND FREEZING EACH NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
6AM UPDATE...WITH TEMPERATURES REMAINING WELL ABOVE FREEZING OVER
MUCH OF THE AREA UNDER THE FREEZE WARNING, HAVE DECIDED TO CANCEL
THE WARNING FOR THIS MORNING. HOWEVER, ANOTHER IS STILL LIKELY
FOR TONIGHT. OTHERWISE, FORECAST IS ON TRACK AND NO OTHER CHANGES MADE.

PREVIOUS DISCUSSION...AN UPPER LEVEL TROUGH HAS BROUGHT SOME CLOUD
COVER TOT HE CWA TONIGHT. THIS HAS KEPT MOST TEMPS IN THE FINGER
LAKES, SOUTHERN TIER, AND NEPA WARMER THAN PREVIOUSLY THOUGHT.
RADIATIONAL COOLING HAS NOT BEEN VERY EFFICIENT THUS FAR. HOWEVER,
SOME CLEARING MAY OCCUR IN THE AREAS WHERE THE GROWING SEASON MAY
HAVE STARTED, SO WILL KEEP THE FREEZE WARNING UP FOR NOW. IF LOWS
ARE NOT CLOSE ENOUGH TO FREEZING BY THE NEXT UPDATE, THE WARNING
MAY BE CANCELLED.

OTHERWISE, FOR TODAY, SKIES WILL CLEAR THIS MORNING. THERE IS
STILL A NORTHERLY FLOW, SO HIGHS TODAY WILL STILL BE NEAR NORMAL,
MAYBE EVEN A LITTLE COOLER IN SOME AREAS. WINDS ARE ONCE AGAIN
EXPECTED TO PICK UP LATER THIS MORNING, BUT NOT AS MUCH AS THE
LAST TWO DAYS, AS THE HIGH CENTER DOES GET SOMEWHAT CLOSER TO THE
REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
HIGH PRESSURE HOLDS ON THROUGH THE BEGINNING OF THE WEEKEND. THIS
WILL KEEP THE WEATHER QUIET AND TEMPERATURES EACH DAY WILL BE
SIMILAR. LOWS WILL MOSTLY LIKELY DROP INTO THE MID TO UPPER 20S.
HIGHS WILL HAVE A WIDE RANGE ACROSS THE CWA, BUT WILL HAVE A SLOW
WARMING TREND, AND WILL EVENTUALLY BE MAINLY IN THE MID 50S FOR
SATURDAY. THE DAYS WILL ALSO BECOME FAIRLY BREEZY AS THE
ATMOSPHERE MIXES OUT AND WINDS COME DOWN FROM ALOFT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
.0219 AM UPDATE...
PREVIOUS FORECAST IN GREAT SHAPE...ONLY MADE MINOR CHANGES TO
HIGH/LOW TEMP GRIDS BEGINNING TUE AS CONFIDENCE IS INCREASING THAT
BELOW NORMAL TEMPS WILL PREVAIL NEXT WEEK. DURING THE PERIOD...A
LARGE BLOCKING RIDGE OF HIGH PRESSURE SOUTH OF GREENLAND WILL
PREVENT ANY EASTWARD MOVEMENT OF AN UPPER LOW POSITIONED ACROSS
EASTERN CANADA. WITH THIS FEATURE ESSENTIALLY REMAINING IN
PLACE...PERSISTENT NORTHERLY FLOW WILL PREVAIL ACROSS THE
NORTHEAST ENSURING A CONSTANT RESUPPLY OF COOLER THAN NORMAL AIR
INTO OUR REGION FROM SOUTHERN CANADA. IN ADDITION...PERIODIC
SPOKES OF ENERGY ROTATING ALONG THE LOW/S WESTERN PERIPHERY WILL
KEEP THE CHANCE FOR SHWRS IN THE FORECAST THROUGH THE CONCLUSION
OF THE FORECAST PERIOD. WITH OVERNIGHT LOWS EASILY DIPPING INTO
THE UPPER 20S TO LOWER 30S...RA MAY MIX WITH SN DURING THE
OVERNIGHT HRS WHICH WILL ADD A LITTLE REMINDER THAT SPRING IS
STILL VERY YOUNG...

.PREVIOUS LONG TERM DISCUSSION...
PD BEGINS WITH A DEEP LOW OFF THE NEW CST AND VERY DRY AIR
DROPPING INTO THE AREA FROM A RDG OVER THE GREAT LAKES. BOTH THE
EURO AND GFS SHOW THE LOW RETROGRADING SUN AND MON AS ANOTHER CLSD
LOW DROPS THRU THE WRN LAKES. THIS WILL BRING A GRADUAL INCRS IN
MOISTURE INTO MON WHEN SOME SCT SHWRS ARE PSBL. ALSO...CONDS WILL
BE COOL WITH THE UPR LOW AND H8 TEMPS NEAR 0C. BOTH MODELS SLOWLY
MVE THE TROF AXIS OFF SHORE AGAIN BY WED...BUT THE FCST AREA WILL
REMAIN UNDER THE INFLUENCE OF THE COOL NLY FLOW AND DEEP
MOISTURE...SO THE CHANCE OF SHWRS WILL CONT. AS OVRNGT TEMPS DROP
INTO THE 30S...THERE/S THE CHANCE FOR SOME MIXED PCPN DURING THE
LATE NGT AND EARLY MRNG HRS...BUT AMTS WILL BE VERY LGT SO PTYPE
NOT REALLY A MAJOR CNCRN. STARTED WITH HPC GUID IN THE PD AND MADE
ADJUSTMENTS ON POPS ACCORDING TO LATEST MODEL TRENDS AND
SURROUNDING OFFICES. HPC TEMPS WERE IN GOOD AGREEMENT WITH MOS
GUID AND OTR OFFICES...SO THAT WAS LEFT AS IS.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
MAIN CONCERN DURING THE NEAR TERM TAF PERIOD CONTINUES TO BE LOW
STRATUS HEADING SOUTH TOWARDS CENTRAL NY THIS MORNING. SO FAR THIS
ACTIVITY HAS BEEN PRIMARILY VFR AS EVIDENT FROM UPSTREAM
OBSERVATIONS ACROSS NORTHERN NY AND SOUTHERN ONTARIO. DESPITE THIS
HOWEVER...CANNOT RULE OUT SHORT DURATION MVFR CIGS AT ITH/SYR/RME
FOR A FEW HRS. BY LATE MORNING...ANY LINGERING MVFR CONCERNS WILL
BE HISTORY WITH MAINLY SCT-BKN CU EXPECTED THROUGH THE DAY. NW WINDS
WILL ONCE AGAIN BE ON THE INCREASE THIS MORNING AS DAYTIME HEATING
COMMENCES. BY TONIGHT...CLOUDS WILL BEGIN TO SCATTER AND WINDS
WILL WEAKEN WITH LOSS OF DAYTIME HEATING.

.OUTLOOK...

FRI THROUGH SUN...VFR.
MON...VFR WITH CHC SHOWERS.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL KEEP ANY PRECIPITATION OUT OF THE AREA UNTIL AT
LEAST THE BEGINNING OF NEXT WEEK. RELATIVE HUMIDITY WILL GENERALLY
BE IN THE LOW 30 PERCENT RANGE TODAY. HOWEVER, THE REMAINDER OF
THE WEEK, THROUGH SATURDAY, THEY WILL DROP IN THE THE 20 PERCENT
RANGE. RH RECOVERIES WILL BE MARGINAL EACH NIGHT, ONLY CLIMBING
INTO THE UPPER 60S, TO POSSIBLY UPPER 70S.

WINDS ARE THE NEXT CONSIDERATION. THEY WILL GENERALLY BE CALM AT
NIGHT TO AROUND 5 KTS OUT OF THE NORTH. THEY WILL INCREASE MID
MORNING. TODAY, THEY ARE EXPECTED TO BE WEAKER THAN THE LAST
COUPLE OF DAY. HOWEVER, TOMORROW, WINDS ARE EXPECTED TO EXCEED
FIRE WEATHER CRITERIA FOR PRODUCT ISSUANCE. THIS, WHEN COMBINED
WITH THE LOWER RH EXPECTED, COULD LEAD TO HEADLINE CONDITIONS. A
WATCH MAY BE NEEDED THIS MORNING OR LATER TODAY FOR FRIDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...CMG/DGM
AVIATION...CMG
FIRE WEATHER...
Hazardous weather outlook, Apr 5, 5:56 AM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
556 AM EDT THU APR 5 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-061000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
556 AM EDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:15 PM EDTFire Weather WatchBGM19 hr

Nearby

Freeze Warnings in New York, 2012Freeze Warnings in Pennsylvania, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.